Drug-induced immune thrombocytopenia: pathogenesis, diagnosis, and management

    loading  Checking for direct PDF access through Ovid

Abstract

Drug-induced immune thrombocytopenia (DITP) can be triggered by a wide range of medications. Although many cases of DITP are mild, some are characterized by life-threatening bleeding symptoms. The pathogenesis of DITP is complex, in that at least six different mechanisms have been proposed by which drug-induced antibodies can promote platelet destruction. It is possible in many cases to identify antibodies that react with platelets in the presence of the sensitizing drug, but the required testing is technically demanding and not widely available. Therefore, a decision on whether to discontinue an implicated medication in a patient suspected of having DITP must be made on clinical grounds. An algorithm is available that can be helpful in assessing the likelihood that a particular drug caused thrombocytopenia, but the most important aspects of patient management are a high index of suspicion and a careful history of drug exposure in an individual who presents with acute, often severe thrombocytopenia of unknown etiology. How drugs induce platelet-reactive antibodies and how, once formed, the antibodies cause platelet destruction following exposure to the drug is poorly understood. Further studies to address these issues and characterize more completely the range of drugs and drug metabolites that can cause DITP are needed.

Related Topics

    loading  Loading Related Articles